Wyoming, 2011Flood in Wyoming, May 30 to 31, 2011
May 30 to 31, 2011 · NWS RIW · 1 event in 1 county or zone
Widespread rain and light snow over the Memorial Day weekend caused a rapid rise on the Blacks Fork River around Granger and Little America. The river dropped below flood stage on June 1 (see June 2011 Storm Data publication).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread rain and light snow over the Memorial Day weekend caused a rapid rise on the Blacks Fork River around Granger and Little America. The river dropped below flood stage on June 1 (see June 2011 Storm Data publication).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 30, 6:20 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, May 30, 6:20 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
720 PM MDT MON MAY 30 2011
.UPDATE...
CANCELLED FLOOD WATCH FOR JOHNSON COUNTY. PRECIPITATION IS MAINLY
OVER ACROSS THE LOWER ELEVATIONS OF JOHNSON COUNTY...AND ANY AMOUNTS
WILL BE EXTREMELY LIGHT. SOME PARTS DID SEE A HALF AN INCH OF
RAIN...WHICH WILL CAUSE SOME MINOR RISES ON AREA
CREEKS/RIVERS...BUT FLOODING IS NOT ANTICIPATED. ALSO DID NOT HAVE
TO WORRY ABOUT THE USUAL DIURNAL PEAK FLOW DUE TO SNOWMELT...AS
SNOW HAS BEEN FALLING IN THE MOUNTAINS...AND TEMPERATURES ARE IN
THE 30S.
&&
.PREV DISCUSSION... /ISSUED 349 PM MDT MON MAY 30 2011/
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
THE STORM SYSTEM THAT HAS BROUGHT SIGNIFICANT PRECIPITATION TO
THE AREA THE PAST FEW DAYS NOW OVER CENTRAL WYOMING WILL LIFT
NORTHEAST OUT OF THE AREA THROUGH THE NIGHT. A HIGH PRESSURE RIDGE
WILL BUILD IN BEHIND IT ON TUESDAY. TEMPERATURES WILL COOL TONIGHT
AS THE LOW MOVES OUT AND CLEARING OCCURS. AREAS OF FOG WILL BE A
THREAT. TEMPERATURES WILL WARM TUESDAY...AND MUCH MORE
SIGNIFICANTLY ON WEDNESDAY AND WEDNESDAY NIGHT. SOME ISOLATED
SHOWERS WILL BE POSSIBLE OVER THE NORTHWEST MOUNTAINS. RECENT
PRECIPITATION IN SOUTHWEST WYOMING HAS CAUSED THE BLACKS FORK
RIVER NEAR LITTLE AMERICA TO RISE NEAR FLOOD STAGE AND FLOODING IS
EXPECTED FROM MIDNIGHT TONIGHT THROUGH TUESDAY MORNING. MORE
WARMING WITH BREEZY CONDITIONS WILL DEVELOP WEDNESDAY NIGHT AND
THURSDAY WITH HIGHER SNOW MELT EXPECTED.
LONG TERM...FRIDAY THROUGH MONDAY
FRIDAY LOOKS MOSTLY DRY WITH ONLY ISOLATED MOUNTAIN SHOWERS OR
STORMS. THE NEXT UPPER LEVEL STORM SYSTEM MOVES OVER CALIFORNIA ON
SATURDAY TURNING THE FLOW ALOFT TO SW OVER WY. ISOLATED SHOWERS
AND STORMS FOR THE MOUNTAINS LOOK FINE FOR NOW. THE GFS AND ECMWF
DIFFER ON THE TRACK OF THE SYSTEM NEXT SUNDAY AND MONDAY. NO CLEAR
WINNER THAT FAR OUT. IF MOISTURE DOES BEGIN TO STREAM INTO THE
REGION ON SUNDAY THEN ISOLATED SHOWERS AND STORMS WOULD OCCUR.
THEN A LITTLE BETTER CHANCE OF CONVECTION MONDAY AS THE SYSTEM
NEARS THE AREA. WILL SEE HOW THINGS LOOK TONIGHT FOR BETTER
CLARITY IN THE LAST DAYS OF THE EXTENDED. AS FOR TEMPS...MODELS
ARE TRENDING COOLER FOR THURSDAY SO WENT AHEAD COOLED DOWN HIGHS.
MILD TEMPS ON FRIDAY. THEN WARMER HIGHS NEXT SATURDAY AND SUNDAY
AHEAD OF THE NEXT WEATHER SYSTEM. SLIGHTLY COOLER NEXT MONDAY
PROVIDED STORM APPROACHES. THE IMPACT OF THESE TEMPS WILL SLOW
DOWN THE RATE OF HIGH ELEVATION SNOW MELT THURS AND FRI.
AVIATION...
A STORM CENTER SPINNING AROUND YELLOWSTONE PARK THIS AFTERNOON WILL
BE TRACKING NORTHEAST INTO EASTERN MONTANA THIS EVENING. AS A
RESULT...MOISTURE WRAPPING AROUND THE BACK SIDE OF THIS STORM CENTER
WILL KEEP STEADY SNOW FALLING ACROSS THE NORTHERN MOUNTAINS WITH
RESULTING IFR CONDITIONS AND MTN OBSCURATIONS THROUGH MIDNIGHT
TONIGHT. RAIN WILL FALL AT THE ADJACENT LOWER ELEVATIONS WITH
WIDESPREAD MVFR CONDITIONS AND LOCAL IFR CONDITIONS. EMBEDDED
ISOLATED THUNDERSTORMS ARE ALSO EXPECTED IN NORTHERN WYOMING THROUGH
THIS EVENING. MUCH MORE WIDELY SCATTERED LOWER ELEVATION RAIN
SHOWERS AND HIGH ELEVATION SNOW SHOWERS ARE EXPECTED ELSEWHERE.
SCATTERED SNOW SHOWERS WILL LINGER IN THE MOUNTAINS AFTER MIDNIGHT
TONIGHT WITH CLEARING ELSEWHERE. BASIN AND VALLEY FOG WILL FORM OVER PORTIONS
OF WESTERN AND CENTRAL WYOMING AFTER MIDNIGHT TONIGHT AND PERSIST
THROUGH ABOUT 14Z TUESDAY RESULTING IN LOCAL IFR CONDITIONS.
SOUTHWEST WINDS OF 25 TO 45 MPH WINDS WILL DIMINISH BY SUNSET THIS
EVENING...NAMELY THE AREA BETWEEN KRKS AND KCPR.
HYDROLOGY...
RAIN AND SNOW TOTALING 1 TO 2.5 INCHES OF LIQUID PRECIPITATION HAS
FALLEN OVER MUCH OF THE AREA EAST OF THE CONTINENTAL
DIVIDE OVER THE LAST TWO DAYS. COLD TEMPERATURES ACCOMPANYING THIS
PRECIPITATION HAS ALLOWED ANY SNOW IN THE MOUNTAINS AND FOOTHILLS TO
REMAIN AND NOT FLOW INTO LOCAL STREAMS AND CREEKS. RISES HAVE BEEN
NOTED IN A FEW AREAS MOST NOTABLY JOHNSON AND SWEETWATER COUNTIES.
FLOODING IS FORECAST ON THE BLACKS FORK RIVER NEAR LITTLE AMERICA TONIGHT.
THERE IS MORE SNOW PACK IN THE MOUNTAINS WITH THE LAST STORM WHICH
WILL START TO MELT MID WEEK THROUGH EARLY NEXT WEEK. 10 TO 25 INCHES
OF NEW SNOW HAS FALLEN IN THE WIND RIVER AND BIGHORN RANGES DURING
THIS STORM. A WARM UP WILL BEGIN TUESDAY BUT SIGNIFICANT SNOW MELT
SHOULD HOLD OFF UNTIL WEDNESDAY WHEN MID MOUNTAIN TEMPERATURES
APPROACH THE MID 60S. SIGNIFICANT SNOW MELT BELOW 8500 FEET SHOULD
CAUSE AREA STREAMS AND RIVERS TO RISE SHARPLY AND WILL NEED TO BE
CONTINUALLY MONITORED FOR SIGNIFICANT RISES ON WEDNESDAY THROUGH FRIDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT
WYZ001-002-008-009-012.
&&
UPDATE...WM
SHORT TERM...C.BAKER
LONG TERM...AR
AVIATION...LIPSON
HYDROLOGY...C.BAKER
Hazardous weather outlook, May 30, 6:20 PM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
720 PM MDT MON MAY 30 2011
WYZ001>020-022>030-311200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
720 PM MDT MON MAY 30 2011
...A FLOOD WARNING IS IN EFFECT FOR THE BLACKS FORK RIVER AND
ITS TRIBUTARIES NEAR LITTLE AMERICA...AFFECTING THE TOWN OF
GRANGER IN SWEETWATER COUNTY...
...A FLOOD WARNING REMAINS IN EFFECT FOR THE SALT RIVER AND ITS
TRIBUTARIES IN STAR VALLEY...
...WINTER WEATHER ADVISORY FOR MUCH OF THE NORTHWEST MOUNTAINS AND
THE BIGHORN MOUNTAINS THROUGH MIDNIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL IS EXPECTED TO CONTINUE THROUGH THE EVENING IN THE
BIGHORNS AND THE NORTHWEST MOUNTAINS INCLUDING YELLOWSTONE NATIONAL
PARK. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER
DETAILS ON THIS LATE SPRING STORM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A CHANCE OF THUNDERSTORMS OVER THE NORTHWEST QUARTER OF WYOMING
THURSDAY AND THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THAT
AREA. ISOLATED THUNDERSTORMS ARE POSSIBLE EAST OF THE CONTINENTAL
DIVIDE THURSDAY AFTERNOON AND NIGHT AS THE COLD FRONT PUSHES
THROUGH THIS REGION.
WARMER TEMPERATURES ARE STILL FORECAST FOR WEDNESDAY. THEN COOLER
HIGHS ARE NOW FORECAST FOR THURSDAY AND FRIDAY. THIS WOULD SLOW THE
RATE OF SNOW MELT IN THE HIGHER MOUNTAINS. THEN TEMPERATURES ARE TO
WARM AGAIN SATURDAY AND SUNDAY. STAY TUNED FOR UPDATES AND ADDITIONAL
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE REPORT ANY FLOODING ALONG RIVERS...CREEKS AND
STREAMS. PLEASE REPORT ANY SNOWFALL AMOUNTS. THANK YOU.
TEAM RIVERTON
Flood, Sweetwater
- When
- May 30, 10:00 PM MST to May 31, 11:59 PM MST
- Where
- Sweetwater County, 6.2 mi W of Granger to 11.26 mi ESE of Bryan
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 41.580, -110.090
A Memorial Day winter-like storm system brought rain and snow to much of western Wyoming. Runoff from this precipitation event boosted already high water levels on the Blacks Fork River above flood stage. Lowland flooding was reported in the vicinity of Granger and Little America, but no damage to public or private infrastructure occurred. The flooding was most widespread near the confluence of the Hams Fork and Blacks Fork rivers. Sandbagging did take place at the Granger sewer lift pumps and a ranch caretaker's home near the town.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, May 30, 20111 death · 14 injured · 2 events
- Tornadoes and Hail in North Dakota, May 30, 2011$2.4 million · EF2 · 27 events
- Heat in Alabama, May 30, 201124 injured · 1 event
- Tornado and Hail in Nebraska, May 30, 2011$5.5 million · EF0 · 31 events
- Heat in Pennsylvania, May 30, 20111 death · 1 event
- Tornadoes and Flash Flood in Minnesota, May 30 to 31, 2011$1.6 million · EF1 · 18 events
- Tornadoes and Hail in Nebraska, May 30, 2011$1.1 million · EF0 · 45 events
- Tornadoes and Hail in South Dakota, May 30, 2011$160,000 · EF0 · 23 events
- Flash Flooding in New Hampshire, May 30 to 31, 2011$321,000 · 6 events
- Hail and Lightning Strike in Minnesota, May 30, 2011$100,000 · 1.75 in hail · 14 events
- Flash Flooding in Vermont, May 30, 2011$125,000 · 2 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2011$65,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316828.